​Stasis Dermatitis 

Stasis dermatitis is the inflammation of skin caused by blood pooling in the veins of your legs due to venous insufficiency (problem in sending blood from the legs back to the heart). Pressure build up in these veins results in the capillaries being damaged, leaking fluids and blood cells into the skin and other tissues. This may lead to skin inflammation. Stasis dermatitis is a chronic condition mostly occurring in people over the age of fifty. It is more prevalent in women than in men due to pressure on the legs veins during pregnancy. Some factors causing venous insufficiency leading to stasis dermatitis are varicose veins and congestive heart failure. Stasis dermatitis can also be a result of deep vein thrombosis (blood clots in leg veins), bypass surgery and trauma. 

Signs and symptoms indicating stasis dermatitis can be divided into the initial phase and the final phase. 

Symptoms during the initial phase include:

  • Thin, tissue-like skin.

  • Brown stains on the skin.

  • Itching.

  • Irritated skin, which may crack on scratching and ooze out fluid.

  • Red or swollen skin.

Symptoms during the final phase, which may become permanent, include:

  • Thickened and hardened skin on the legs and ankles.

  • Dark brown and lumpy skin.

  • Open sores, ulcers, mostly on the inside of your ankle.

If you notice swelling on your legs or any of the above mentioned symptoms, set an appointment with one of our doctors at the Teeth and Skin Services at The Aga Khan University Hospital. Seek immediate medical help for some of the other symptoms including:

  • Uncontrollable itching leading to scratches and excoriations.

  • Pain.

  • Redden skin.

  • Ulcers or open wounds.

  • Pus-like drainage​.

Your time with your doctor maybe limited, so make sure to prepare for your visit beforehand. Here are some tips to help get you started.​

Your doctor may be able to state their diagnosis by examining the appearance of your skin or your legs. They may also request a venous Doppler, which is a non-invasive ultrasound scan to check the blood circulation in your legs. In certain circumstances may require a skin punch biopsy to rule out other causes having similar appearances and symptoms.​

Stasis dermatitis can be treated by a number of options. Your may have to observe the following treatments in your daily life, to manage venous insufficiency, including:

  • Compression stockings to reduce swelling.

  • Avoiding prolonged periods of sitting and standing.

  • Propping up your legs when sitting.

You doctor may suggest the following treatments:

  • Wet dressing.

  • Topical steroid creams or ointments.

  • Oral antibiotics.

  • Medications for congestive heart failure and leg swelling.

  • Surgery to treat varicose veins​.

The Aga Khan University Hospital offers various support services to help with managing or recovering from the disease or condition. These include but are not limited to nutrition, physiotherapy, rehabilitation, specialized clinics and some patient support groups. Your doctor or nurse will advise you accordingly.

The Aga Khan University Hospital offers financial assistance to those who are in need and fulfil the eligibility criteria. For further information, you can contact the Patient Welfare Department. You can find the contact number of the Patient Welfare Department in the ‘Important Numbers’ section on the website homepage.​

The financial counselling staff is available during office hours, at the main PBSD (Patient Business Services Department), to answer your financial queries on treatments’ costs and authorize admissions on partial deposit as per hospital policies allow. The financial counsellor in the emergency room is open 24/7. You can find the contact number of the Patient Business Services in the ‘Important Numbers’ section on the website homepage.​

Your doctor and or nurse will give you specific instructions about the prescribed medication. Please ensure that you take or use the prescribed medicine as advised. It can be dangerous to your health if you self-prescribe. Please inform the doctor or nurse beforehand if you have experienced any adverse reactions to any medications in the past. If you experience any symptoms of drug poisoning, overdose or severe reaction please contact the Pharmacy Service at The Aga Khan University Hospital immediately. You can find the contact number of the Pharmacy Services in the ‘Important Numbers’ section on the website homepage.​




The information provided on our website is for educational purposes and not intended to be a substitute for medical advice, diagnosis or treatment. You should always seek the advice of your doctor or other healthcare professional provider.